Managing Systemic Diseases Flashcards
6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Managing Systemic Diseases flashcards as text
A patient with a pacemaker is undergoing dental sedation. The dental team primary concern regarding equipment use is:
Answer: Electromagnetic interference from electrosurgical units or ultrasonic scalers
Electrosurgical units and some ultrasonic devices can emit electromagnetic interference that may inhibit or inappropriately trigger a pacemaker.
Which hepatic condition MOST significantly impairs drug metabolism and prolongs sedation duration?
Answer: Cirrhosis with significant hepatic function loss
Cirrhosis reduces hepatic blood flow, CYP450 enzyme activity, and plasma protein synthesis, profoundly impairing the metabolism of most sedative agents.
A patient with COPD and a history of CO2 retention may have respiratory drive dependent on:
Answer: Peripheral chemoreceptors responding to hypoxic drive
Chronic CO2 retainers adapt to elevated CO2 and may rely on peripheral chemoreceptor hypoxic drive. Supplemental oxygen given too liberally can suppress this drive.
A patient with a known history of malignant hyperthermia (MH) requires sedation. The MOST important anesthetic consideration is:
Answer: Avoiding all triggering agents (volatile anesthetics and succinylcholine)
MH is triggered by volatile halogenated anesthetics (e.g., halothane, sevoflurane) and succinylcholine. A trigger-free anesthetic must be used.
A patient who is morbidly obese (BMI greater than 40) presents unique challenges during sedation because:
Answer: Decreased FRC, increased airway difficulty, and altered pharmacokinetics create higher risk
Morbid obesity reduces FRC (faster desaturation), increases airway difficulty (large tongue, short neck), and alters drug pharmacokinetics, demanding heightened vigilance.
For patients taking monoamine oxidase inhibitors (MAOIs), which opioid interaction is potentially fatal?
Answer: Meperidine (pethidine) + MAOI causing serotonin syndrome or hyperpyrexic crisis
Meperidine + MAOI combination can trigger a life-threatening serotonin syndrome characterized by hyperthermia, seizures, cardiovascular instability, and death.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026